Thunderstorm Wind, Venango
- When
- March 31, 6:26 PM EST
- Where
- Venango County, 0.62 mi ENE of Cherrytree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.533, -79.719
A tree was reported down.
Ahead of a southeastward moving cold front, broken lines of showers and thunderstorms developed in the evening hours. A surge of mid 70s temperatures with upper 50s dew points resulted in sufficient destabilization with MLCAPE up to 1000 J/kg, effective shear of 30-40 knots, and a gradient of 700-900 DCAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Ahead of a southeastward moving cold front, broken lines of showers and thunderstorms developed in the evening hours. A surge of mid 70s temperatures with upper 50s dew points resulted in sufficient destabilization with MLCAPE up to 1000 J/kg, effective shear of 30-40 knots, and a gradient of 700-900 DCAPE. This allowed for some thunderstorms to become severe with large hail and damaging wind as the result, including two measured 58 mph gusts in southwest Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 31, 12:46 PM EST, 5 hours 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pittsburgh PA 146 PM EDT Tue Mar 31 2026 .WHAT HAS CHANGED... There have been no major changes to the current forecast. && .KEY MESSAGES... 1) A slow-moving cold front will arrive tonight and stall in the area on Wednesday. Rounds of showers and thunderstorms are expected, with severe weather concerns this afternoon into tonight, and again during the day Wednesday. 2) That slow-moving front and deep moisture could lead to heavy rainfall totals tonight north of Pittsburgh, as well as longer- term hydrologic concerns into the upcoming weekend. && .DISCUSSION... KEY MESSAGE 1... Temperatures are climbing into the 70s this afternoon, with corresponding dewpoint increases into the mid and upper 50s. This is already setting the stage for potential severe weather this afternoon through tonight, as latest mesoanalysis suggests SBCAPE around 500 J/kg and deep-layer shear around 40-50 knots north of I-80. Latest convective-allowing models continue to trend towards two main waves of convection. The first occurs this evening, during roughly the 6pm-10pm timeframe and primarily located north of Pittsburgh. This first wave will carry the greatest potential for severe weather. All hazards will be possible, but damaging wind gusts are the primary threat as thermodynamic profiles appear to support surging outflows that will inevitably force upscale growth into bowing line segments. The second window centers around the main cold frontal arrival and passage later Tuesday night/early Wednesday morning. By this point, the overall environment will have become less favorable, with the diurnal decrease in low-level CAPE and some slackening of winds aloft that will reduce 0-6km shear below 35 knots. Despite this, there may be some lingering severe potential for areas between I-80 and I-70, especially if that area escapes the afternoon/evening without convection and therefore remains less worked over. Damaging wind gusts would be the most likely severe impact here, especially if storms can organize, as soundings start to take on more of a moist adiabatic look aloft. Any lingering severe potential should begin to wane after around 4am as frontal progression slows and lapse rates trend more moist adiabatic (perhaps even isothermal or weakly stable near the surface). However, there is increasing model consensus that the boundary may stall near the PA/WV border. If this occurs, it will serve as a focus for additional convective development during the afternoon and evening on Wednesday. Favorable low- level moisture (dewpoints around 60), around 35 knots of deep shear, and steepening lapse rates may support a few strong to severe storms capable of damaging wind gusts. Also of concern is the potential for heavy rainfall. This is covered in Key Message 2 below. KEY MESSAGE 2... While the first round of convection noted above will certainly be capable of producing locally heavy downpours, it is the arrival of the cold front that could provide near-term concerns for heavy rainfall near and north of US-422, where WPC has placed a marginal (1 of 4) risk level of excessive rainfall. East-west training of storms is possible as the front advances, and with precipitable water values above 95th percentile for this time of year, multiple downpours are possible in any one location. HREF probabilities of more than an inch of rain in the risk area are between 40 and 60 percent, and the environment is certainly capable of producing 2 inches or a bit more in the extreme cases. That said, hydrologic issues through Wednesday morning are likely to be quite isolated, especially since the heaviest rainfall from recent days fell to the south of US-422. The stalled front noted in Key Message 1 likely lifts back north of the region as a warm front Thursday, spurred on by a Mississippi Valley/Great Lakes 500mb shortwave. However, waves of surface low pressure along the westward extension of the boundary may allow it to waver back and forth in our region into the weekend. Ensembles continue to favor heavier rainfall totals well to our west where the tap of Gulf moisture will be strongest. However, with precipitable water values generally remaining at or above the 95th percentile through at least Saturday, there may be some opportunities for at least localized heavy rainfall that could lead to isolated flooding concerns. Long-term river level concerns, according to MMEFS, may be more focused on the Allegheny basin, where potential heavy rain over the next 24 hours, plus any additional events into the weekend, could lead to elevated stages. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A low-end VFR (high-end MVFR at FKL/DUJ) cu field has developed this afternoon with the onset of heating/mixing. This will continue through the rest of the day, along with the breezy southwest winds with gusts to 25 knots. A cold front is expected to be situated across Lake Erie by this evening, as showers and thunderstorms develop in advance of the front. There is uncertainty in how far south the initial thunderstorms could reach, with FKL and DUJ being the most likely sites to see thunderstorms before 06Z. Prob30's cover this potential for most terminals. The front itself tracks southeast across the region overnight and will be accompanied by an increasing coverage of showers. Can't rule out some embedded thunderstorms with the frontal passage, as there may be some lingering elevated instability. However, the severe threat should diminish after dark as lapse rates and deep-layer shear see weakening trends. The front is forecast to stall roughly near the PA/WV border by early Wednesday. North of the front, winds shift to northwesterly and scattered shower activity continues, but generally with a decreasing intensity. Closer to the front (namely at MGW), heavier showers and embedded thunderstorm activity is expected to continue or redevelop on Wednesday. Outlook... The front is expected to return north as a warm front Wednesday night into Thursday with restrictions and rain. Another crossing cold front will maintain restriction and rain potential late Thursday night through Saturday as it stalls across the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && DISCUSSION...Cermak/CL AVIATION...Cermak
Hazardous Weather Outlook National Weather Service Pittsburgh PA 704 PM EDT Tue Mar 31 2026 OHZ040-041-PAZ007>009-013>016-020-022-077-078-WVZ001-012315- Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Armstrong-Indiana-Higher Elevations of Indiana- Hancock- 704 PM EDT Tue Mar 31 2026 ...SEVERE THUNDERSTORM WATCH 83 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a Slight (level 2 of 5) Risk for severe thunderstorms tonight ahead of a cold front. Damaging wind gusts are the primary threat, although large hail or a tornado cannot be ruled out. Heavy rainfall is also possible in the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039-012315- Tuscarawas- 704 PM EDT Tue Mar 31 2026 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Tonight. There is a Slight (level 2 of 5) Risk for severe thunderstorms tonight ahead of a cold front. Damaging wind gusts are the primary threat, although large hail or a tornado cannot be ruled out. Heavy rainfall is also possible in the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048>050-057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021- 509>514-012315- Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble- Monroe-Allegheny-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 704 PM EDT Tue Mar 31 2026 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. There is a Marginal (level 1 of 5) Risk for severe thunderstorms tonight ahead of a cold front. Damaging wind gusts are the primary threat, although large hail or a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is another Marginal (level 1 of 5) risk of severe thunderstorms Wednesday afternoon and evening along the cold front as it stalls. The strongest storms could contain damaging wind gusts and large hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
18 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A tree was reported down.
Six trees were reported down.
Report of wires down.
A large tree was reported down on wires.
A tree was reported down blocking Cochranton Road near French Creek.
A tree was reported down.
Several trees were reported down.
A tree was reported down across one lane of North Liberty Road.
A tree was reported down on wires.
PA 38 reported closed in Washington Township due to a downed tree and wires on the road.
Report of flooding in both lanes of the road near South Market Street and Beechwood Road.
Flooding reported along Evergreen Road.
Pittsburgh International Airport ASOS.
Mesonet station 1 SE Robinson Township.
Tree down on power lines.
Damage to multiple trees in the Haler Heights area of McKeesport near Renziehausen Park.
Several trees snapped in half in a backyard.
Report of snapped trees and a shed blown over.
Trees down near the intersection of George Street and Trolist Drive.
Trees down near the intersection of Barnes Lake Road and Clay Pike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323454, 1323455, 1323457, 1323458, 1323462, 1323453, 1323460, 1323463, 1323464, 1323468, 1323465, 1323467, 1323469, 1323470, 1329119, 1329120, 1329121, 1329122, 1329123, 1329124.